Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 69, NWS Jacksonville, FL

June 1, 1997Clinch County, Echols County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 1, 1997, 5:17 PM EDT for Clinch County, Echols County, Georgia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 1997, 5:17 PM EDT (21:17 UTC)
Expired
Jun 1, 1997, 6:15 PM EDT
In force
58 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Clinch County, GA, Echols County, GA

The radar

The Moody AFB radar (KVAX), 21 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 012118 RRA
SVRJAX
GAC065-101-012215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
517 PM EDT SUN JUN 1 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONSS...
 
IN SOUTHEAST GEORGIA
 
   ...CLINCH COUNTY...ECHOLS COUNTY
 
AT 517 PM EDT WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
SEVERE THUNDERSTORMS JUST WEST OF NEEDMORE MOVING EAST AT 30 MPH. THIS
STORM WILL MOVE INTO FARGO BY 530 PM AND MOVE INTO CLINCH COUNTY BY 535
PM.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BYT WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:12 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 1, 3:12 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT SUN JUN 1 1997

WSR 88D SHOWING BREAK IN ACTION...BUT MORE CONVECTION FIRING UP
BIG TIME EAST OF TLH MVG EAST. COULD BE MOVG INTO EXTREME N FL
OR S GA CWA NXT COUPLE OF HOURS. AS UPPER LO MOVES TOWARDS
N GA AND GRADUALLY WEAKENS...DRIER AIR WILL GRADUALLY FILTER
IN BUT SHOULD STILL BE UNSTABLE ENOUGH FOR SCT AFT TSMS ESP
AS WRAP AROUND MOISTURE AND JET STREAKS MOVE THROUGH.

PRELIM
SSI EB 066/080 064/080 08443
JAX EB 066/083 065/084 08443
GNV EB 065/082 064/083 08543

PETERSON

In the hours before

Special weather statement, Jun 1, 12:10 PM EDT, 5 hours 7 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-012200-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EDT SUN JUN 1 1997

...A TORNADO WATCH IS IN EFFECT FOR ST JOHNS...FLAGLER...PUTNAM...
MARION...ALACHUA...AND GILCHRIST COUNTIES UNTIL 6 PM...

A COLD FRONT MOVING EAST ACROSS THE FLORIDA PANHANDLE WILL CLASH WITH
MOIST AND UNSTABLE AIR MOVING IN FROM THE GULF SETTING THE STAGE FOR
SEVERE WEATHER. TORNADOES AS WELL AS LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE ESPECIALLY ACROSS THE WATCH AREA.

SPOTTERS IN THE WATCH AREA WILL BE ACTIVATED. SPOTTERS IN THE REMAINDER
OF NORTH AND NORTHEAST FLORIDA SHOULD BE READY FOR POSSIBLE ACTIVATION.

08
Special weather statement, Jun 1, 12:15 PM EDT, 5 hours 2 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-012200-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EDT SUN JUN 1 1997

...A TORNADO WATCH IS IN EFFECT FOR ST JOHNS...FLAGLER...PUTNAM...
MARION...ALACHUA...AND GILCHRIST COUNTIES UNTIL 6 PM...

A COLD FRONT MOVING EAST ACROSS THE FLORIDA PANHANDLE WILL CLASH WITH
MOIST AND UNSTABLE AIR MOVING IN FROM THE GULF SETTING THE STAGE FOR
SEVERE WEATHER. TORNADOES AS WELL AS LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE ESPECIALLY ACROSS THE WATCH AREA.

SPOTTERS IN THE WATCH AREA WILL BE ACTIVATED. SPOTTERS IN THE REMAINDER
OF NORTH AND NORTHEAST FLORIDAX SHOULD BE READY FOR POSSIBLE ACTIVATION.

08
Special weather statement, Jun 1, 4:00 PM EDT, 1 hour 17 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-020200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT SUN JUN 1 1997

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST GEORGIA UNTIL 10 PM...

A COLD FRONT MOVING SLOWLY EAST ACROSS THE FLORIDA PANHANDLE ALONG
WITH AN UPPER LEVEL DISTURBANCE IN THE SOUTHEAST U.S. WILL CLASH WITH
MOIST AND UNSTABLE AIR MOVING IN FROM THE GULF. THIS WILL SET THE STAGE
FOR SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ACROSS
THE WATCH AREA.

SPOTTERS IN SOUTHEAST GEORGIA WILL BE ACTIVATED. SPOTTERS IN EXTREME
NORTH FLORIDA...ESPECIALLY NASSAU...BAKER...COLUMBIA...SUWANNEE...AND
HAMILTON COUNTIES SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION.

08
Special weather statement, Jun 1, 4:00 PM EDT, 1 hour 17 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-020200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT SUN JUN 1 1997

...A SEVERE THUNDERSTORM  WATCH IS IN EFFECT FOR SOUTHEAST GEORGIA
UNTIL 10 PM...

A COLD FRONT MOVING SLOWLY EAST ACROSS THE FLORIDA PANHANDLE ALONG
WITH AN UPPER LEVEL DISTURBANCE IN THE SOUTHEAST U.S. WILL CLASH WITH
MOIST AND UNSTABLE AIR MOVING IN FROM THE GULF. THIS WILL SET THE STAGE
FOR SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ACROSS
THE WATCH AREA.

SPOTTERS IN SOUTHEAST GEORGIA WILL BE ACTIVATED. SPOTTERS IN EXTREME
NORTH FLORIDA...ESPECIALLY NASSAU...BAKER...COLUMBIA...SUWANNEE...AND
HAMILTON COUNTIES SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION.

08
Special weather statement, Jun 1, 4:01 PM EDT, 1 hour 16 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-020200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT SUN JUN 1 1997

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST GEORGIA UNTIL 10 PM...

A COLD FRONT MOVING SLOWLY EAST ACROSS THE FLORIDA PANHANDLE ALONG
WITH AN UPPER LEVEL DISTURBANCE IN THE SOUTHEAST U.S. WILL CLASH WITH
MOIST AND UNSTABLE AIR MOVING IN FROM THE GULF. THIS WILL SET THE STAGE
FOR SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ACROSS
THE WATCH AREA.

SPOTTERS IN SOUTHEAST GEORGIA WILL BE ACTIVATED. SPOTTERS IN EXTREME
NORTH FLORIDA...ESPECIALLY NASSAU...BAKER...COLUMBIA...SUWANNEE...AND
HAMILTON COUNTIES SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION.

08
Special weather statement, Jun 1, 4:13 PM EDT, 1 hour 4 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-020200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT SUN JUN 1 1997

...A SEVERE THUNDERSTORM  WATCH IS IN EFFECT FOR SOUTHEAST GEORGIA
UNTIL 10 PM...

A COLD FRONT MOVING SLOWLY EAST ACROSS THE FLORIDA PANHANDLE ALONG
WITH AN UPPER LEVEL DISTURBANCE IN THE SOUTHEAST U.S. WILL CLASH WITH
MOIST AND UNSTABLE AIR MOVING IN FROM THE GULF. THIS WILL SET THE STAGE
FOR SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ACROSS
THE WATCH AREA.

SPOTTERS IN SOUTHEAST GEORGIA WILL BE ACTIVATED. SPOTTERS IN EXTREME
NORTH FLORIDA...ESPECIALLY NASSAU...BAKER...COLUMBIA...SUWANNEE...AND
HAMILTON COUNTIES SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION.

08

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:24 PM EDTSevere Thunderstorm WarningJAXEchols51 min
Jun 1, 5:08 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee67 min
Jun 1, 6:24 PM EDTSevere Thunderstorm WarningJAXCoffee51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.